Transfer Method for Characterizing the Existence of Maximal Elements of Binary Relations on Compact or Noncompact Sets


This paper systematically studies the existence of maximal elements for unordered binary relations on compact or noncompact sets in a general topological space. This is done by developing a method, called transfer method, to derive various necessary and sufficient conditions that characterize the existence of maximal elements for a binary relation in terms of: (1) (generalized) transitivity conditions under certain topological assumptions; (2) topological conditions under certain (generalized) transitivity assumptions; and (3) (generalized) convexity conditions under certain topological assumptions. There are two basic approaches in the literature to prove the existence by providing sufficient conditions. One assumes certain convexity and continuity conditions for a topological vector space and the other assumes certain weakened transitivity and continuity conditions for a general topological space. The results unify those two aproaches and generalize almost all of the existing results in the literature.

MSC codes

  1. 49A27
  2. 90C48
  3. 90C31
  4. 90B50

MSC codes

  1. binary relations
  2. maximal elements
  3. transfer continuities
  4. transfer transitivities
  5. transfer convexities

Get full access to this article

View all available purchase options and get full access to this article.


Claude Berge, Espaces topologiques: Fonctions multivoques, Collection Universitaire de Mathématiques, Vol. III, Dunod, Paris, 1959xi+272
C. Berge, Topological Spaces, Macmillan, New York, 1963, E. M. Patterson, trans.
T. X. Bergstrom, Maximal elements of acyclic relations on compact sets, J. Econom. Theory, 10 (1975), 403–404
Jonathan M. Borwein, On the existence of Pareto efficient points, Math. Oper. Res., 8 (1983), 64–73
D. E. Campbell, M. Walker, Optimization with weak continuity, J. Econom. Theory, 50 (1990), 459–464
S. S. Chang, Y. Zhang, Generalized KKM theorem and variational inequalities, J. Math. Anal. Appl., 159 (1991), 208–223
Ky Fan, A generalization of Tychonoff's fixed point theorem, Math. Ann., 142 (1960/1961), 305–310
F. Ferro, A minimax theorem for vector-valued functions, J. Optim. Theory Appl., 60 (1989), 19–31
Taesung Kim, Marcel K. Richter, Nontransitive-nontotal consumer theory, J. Econom. Theory, 38 (1986), 324–363
D. T. Luc, An existence theorem in vector optimization, Math. Oper. Res., 14 (1989), 693–699
W. Shafer, The nontransitive consumer, Econometrica, 42 (1974), 913–919
Wayne Shafer, Hugo Sonnenschein, Equilibrium in abstract economies without ordered preferences, J. Math. Econom., 2 (1975), 345–348
David Schmeidler, Competitive equilibria in markets with a continuum of traders and incomplete preferences, Econometrica, 37 (1969), 578–585
H. Sonnenschein, J. S. Chipman, L. Hurwicz, M. K. Richter, H. Sonnenschein, Demand theory without transitive preferences, with applications to the theory of competitive equilibriumPreferences, utility and demand (a Minnesota symposium), Harcourt Brace Jovanovich, New York, 1971, 215–223
T. Tanaka, Some minimax problems of vector-valued functions, J. Optim. Theory Appl., 59 (1988), 505–524
G. Tian, Necessary and sufficient conditions for the existence of maximal elements of preferences relations, Working Paper, 90-15, Texas A&M University, College Station, TX, 1990
G. Tian, Generalizations of the FKKM theorem and the Ky Fan minimax inequality, with applications to maximal elements, price equilibrium, and complementarity, J. Math. Anal. Appl., 170 (1992), 457–471
G. Tian, J. Zhou, Transfer continuities, generalizations of the Weierstrass and maximum theorems—a characterization approach, Working Paper, 90–28, Texas A&M University, College Station, TX, 1990
Mark Walker, On the existence of maximal elements, J. Econom. Theory, 16 (1977), 470–474
Mark Walker, A generalization of the maximum theorem, Internat. Econom. Rev., 20 (1979), 267–272
Nicholas C. Yannelis, N. D. Prabhakar, Existence of maximal elements and equilibria in linear topological spaces, J. Math. Econom., 12 (1983), 233–245
P. L. Yu, Cone convexity, cone extreme points, and nondominated solutions in decision problems with multiobjectives, J. Optimization Theory Appl., 14 (1974), 319–377

Information & Authors


Published In

cover image SIAM Journal on Optimization
SIAM Journal on Optimization
Pages: 360 - 375
ISSN (online): 1095-7189


Submitted: 13 August 1990
Accepted: 26 July 1991
Published online: 31 July 2006

MSC codes

  1. 49A27
  2. 90C48
  3. 90C31
  4. 90B50

MSC codes

  1. binary relations
  2. maximal elements
  3. transfer continuities
  4. transfer transitivities
  5. transfer convexities



Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.







Copy the content Link

Share with email

Email a colleague

Share on social media